A Case of Cardiac Tamponade During the Treatment of Simultaneous Cardio-Cerebral Infarction Associated with Atrial Fibrillation – Case report

BACKGROUND:

Simultaneous cerebral and myocardial infarction is called cardio-cerebral infarction (CCI). It is a rare condition, and its management strategy has yet to be determined. We report a case of cardiac tamponade during the treatment of CCI associated with atrial fibrillation.

CASE DESCRIPTION:

A 72-year-old man presented with loss of consciousness after chest discomfort. He had taken rivaroxaban for paroxysmal atrial fibrillation. Twelve-lead electrocardiography showed ST elevation at II, III, and aVF. His National Institutes of Health Stroke Scale was 29. We diagnosed him with synchronous cardioembolic stroke and acute myocardial infarction due to atrial fibrillation. The coronary angiography revealed distal occlusion in the posterior descending branch of the right coronary artery, and overall myocardial perfusion seemed sufficient. The diffusion-weighted image showed hyperintense lesions at the cerebellum, and magnetic resonance angiography did not reveal the flow of the basilar artery. The patient’s NIH score improved immediately, so we did not perform intravenous tissue plasminogen activator (IV-tPA) administration nor endovascular treatment. Heparin administration was started. After 38 h from the onset, he suffered from hydrocephalus, and cerebral ventricular drainage was performed. Subsequently, circulatory dynamics worsened, and he was diagnosed with cardiac tamponade. Emergency pericardiotomy was performed, and he has been taking intensive care.

CONCLUSION:

Some cases with CCI treated with IV-tPA and endovascular intervention were reported, but the treatment strategy should be still discussed multidisciplinary. Especially, the administration of antithrombotic drugs for CCI should be carefully performed because fatal hemorrhage such as cardiac tamponade can occur.